Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Glucosamine linked to liver failure

According to a story in the Telegraph, glucosamine has been associated with liver failure and death of a patient in Scotland.

The article gives details of a fit and healthy man aged 64 who started top take a glucosamine supplement. Shortly after starting this medication he fell ill and died of liver failure. A Consultant Gastroenterologist who treated this patient is also aware of two other cases where patients taking glucosamine have suffered reactions.

A cause and effect cannot be demonstrated but the potential for a link between the use of glucosamine and liver failure cannot yet be dismissed and is cause for concern.

Recent guidance from the National Institute for Health and Clinical Excellence (NICE) for osteoarthritis has advised clinicians that glucosamine supplements should not be prescribed.

Action: Clinicians should reflect on their prescribing practices for glucosamine. NICE do not recommend this treatment and it may not be free from risk.

Share 'Glucosamine linked to liver failure' on Email Share 'Glucosamine linked to liver failure' on Delicious Share 'Glucosamine linked to liver failure' on Digg Share 'Glucosamine linked to liver failure' on Facebook Share 'Glucosamine linked to liver failure' on reddit Share 'Glucosamine linked to liver failure' on Twitter

atomic-wealth

31 Comments to “Glucosamine linked to liver failure”

  1. I am 44 years old and am suffering from fatty liver. I started taking glucosamine about 2 years ago. Could my fatty liver be from it?

    Comment by Katherine Kate Nasralla — October 16, 2019 #
    Reply

    1. @Katherine Kate Nasralla,

      That's very difficult to know without a greater understanding of your background health and lifestyle - there could be a good number of other contributing factors before any link to glucosamine could be made. You are probably best discussion this with your own doctor.

      Comment by Matthew Robinson — October 16, 2019 #
      Reply

      1. My doctor told me taking glucosamine has no harm. I was only diagnosed with fatty liver ending of last yr when I seriously started taking glucosamine. I just thought to myself yesterday to get some knowledge online and see if glucosamine is the factor of my fatty liver.

        Comment by Katherine Kate Nasralla — October 16, 2019 #
        Reply

        1. @Katherine Kate Nasralla,

          In the case of non-alcoholic fatty liver disease, the risk factor and a lot of other good information is listed here.

          Comment by Matthew Robinson — October 16, 2019 #
          Reply

  2. Can a fatty liver patient take glucosamine?

    Comment by Sujoy Dev — October 14, 2019 #
    Reply

    1. @Sujoy Dev,

      I would say it is probably best avoided.

      Comment by Matthew Robinson — October 14, 2019 #
      Reply

  3. I have been taking glucomine and chondroitin for several years, my last blood test showed I have fatty liver. They called it alkaline phosphate - 155, my doctor phoned me with some concern, that is why she arranged a second blood test. I have read the above comments and wanted to know would my liver function improve if I stop taking the glucosamine or is the damage done?

    Comment by Gill Dicker — November 13, 2017 #
    Reply

    1. @Gill

      If the Glucosamine supplement is the cause of the changed liver tests, stopping the pill should see the reuslt return to normal over time - it can be quick quick or maybe take a couple of months. However, there could be another cause in which case, stopping the glucosamine won't have any impact.

      Comment by Matthew Robinson — November 13, 2017 #
      Reply

    2. Some people have found that vitamin E helps with fatty liver symptoms. Make sure to check with a healthcare professional before making major changes. May god 🙏 bless you and take care.

      Comment by Anne Palack — November 23, 2020 #
      Reply

  4. I was diagnosed with fatty liver 2014/15, I was shocked as I am so careful with my diet and would cut all fat away from my food. I followed a healthy varied diet.

    I took glucosamine for osteoporosis and arthritis/rheumatoid to get relief from joint pain. I took glucosamine twice a day for at least 2 - 3 years. After researching glucosamine and reading other people's reviews, I realised then that glucosamine is most likely the cause of my fatty liver and my blood results at present are still up and down. I instantly stopped taking this drug.

    What I would like to know is can I take a case against the manufactures that produce glucosamine? My health has deteriorated and the glucosomine could be one of the reasons for this.

    Comment by Trish — May 25, 2016 #
    Reply

    1. @Trish,

      You'd have to seek legal advice to assess whether you had a case and against whom you might be able to bring it. Some glucosamine is sold as a medicine while some is sold as a food supplement and there are several manufacturers so that will complicate things.

      Comment by Matthew Robinson — May 26, 2016 #
      Reply

      1. Thank you Matthew for your reply.

        I found myself searching this site yesterday and I noticed your reply. I was looking for this page so I could show my Dad as he has recently started taking Glucosomine. He is 80 years old and since showing him this page, he has decided not to continue taken GLM....

        Comment by Trish — June 29, 2016 #
        Reply

        1. Please read glucosamine side effects from webmd or medical news today or talk to your doctor. May god 🙏 bless you. Take care.

          Comment by Anne Palack — November 23, 2020 #
          Reply

  5. I'm only 37 yrs old, just had my blood test 2 weeks ago, everything was ok except liver function just bit high. Doctor asking me if I have taken any herbal remedies which usually will cause it. Anyway my doctor say not to worry as it was just little bit high only. I told doctor I'd only taken glucosamine hydrochloride 500mg 3 times a day for the past 2 months. Now I wonder should I stop. I also happen to have asthma and high cholesterol (gd cholesterol) and a thalasemia anemia carrier. Any suggestion?

    Comment by Looveyable — July 24, 2013 #
    Reply

    1. @looveyable,

      Without being able to compare to liver test result before you started the glucosamine it's difficult to confirm the cause. Liver tests can comes bit a little outside 'normal' range and still be perfectly fine. If you haven't noticed any benefit from the glucosamine, I would suggest stopping them and having a repeat blood test in about a month. If you have noticed a benefit you might want to consider how large you feel the benefit has been and whether you would consider stopping the medication to have repeat tests done to see of the results normalise. If they do, then an even harder decision awaits, whether to restart the glucosamine or not.

      Comment by Matthew Robinson — July 24, 2013 #
      Reply

    2. Your doctor found a small abnormality in your liver test. There are many reasons for this and your doctor should help you to identify which of these apply to you. The doctor should recheck your abnormal lab result. I have high liver enzymes and I am taking some supplements. Please always read medical news today or webmd before taking spices, herbs and medicine interactions of your medications or talk your doctor. May God 🙏 bless you. Take care.

      Comment by Anne Palack — November 23, 2020 #
      Reply

  6. I've also just had blood work done and my ALT and AST have doubled! My doctor was mystified but I did start taking glucosamine after my first round of blood work were my levels were on the normal/low side. I'm going to stop the glucosamine and I am scheduled for blood work again in early August. I'll let you all know the results.

    Comment by Kimmi — May 17, 2012 #
    Reply

  7. I have been taking glucosamine 1500mg tab now for more than two years and my doctor has been mystified at the slight rise in alt and ast blood tests. I only very occasionally take paracetamol and also take the odd diclofinac tab. When I do drink alcohol,(within the last five years anyway) always within safe limits and have far more alcohol free days than those not.
    I also have my tfts monitored and take thyroxine replacement.
    I wonder if it could be the glucosamine causing the problem?

    Comment by Barbara — July 19, 2011 #
    Reply

    1. @Barbara,

      It is a possibility and one worth exploring. Speak to your doctor first about stopping the glucosamine and see if your liver tests return to normal. Then to be even more sure you could restart the glucosamine and see if the liver tests rise for a second time. If this does happen it should be reported to your regulatory agency in your home country.

      Comment by Matthew Robinson — July 20, 2011 #
      Reply

Leave a Comment

Your email address will not be published. Required fields are marked *

Please be aware that you comment is subject to our Privacy Policy.

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Prescribing Advice for GPs is powered by ClassicPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.

vipers